Natalizumab (Tysabri) - Reports of Liver Injury after Natalizumab Use
The FDA, Biogen Idec, and Elan Pharmaceuticals informed healthcare professionals that liver injury, with elevations in serum hepatic enzymes and total bilirubin, have been reported in patients using natalizumab (Tysabri). Signs of liver injury have been reported after multiple doses as well as within six days of the first dose. Recurrence of liver injury has been reported in some patients rechallenged with natalizumab. Patients who have elevations in both bilirubin and hepatic transaminases, but have no evidence of obstruction, may be at risk of severe liver damage which could be fatal or may require liver transplantation.
Discontinue natalizumab in patients with jaundice or other signs of liver injury. Notify patients that natalizumab has the potential to cause liver injury. Refer patients to the Medication Safety Guide and instruct them to contact their physicians if any signs or symptoms of liver injury occur.
Additional information is available at the following links:
- Biogen Idec, Elan Letter to Healthcare Providers:
- Package Insert and Medication Safety Guide:
February 28, 2008; University of Utah, Drug Information Service. Copyright 2009, Drug Information Service, University of Utah, Salt Lake City, UT.